DEAR DR. ROACH: Will you write about orthostatic hypotension? I’ve been told I have this disorder. I’m a retired 86-year-old man in fairly good medical shape. I want to regain my regular activities.

My regular doctor put me on labetalol. I think he is researching this a bit himself. This apparently is not a frequent problem. I have found articles about it on the Internet, but the medical language is not easy to understand. — R.T.F.

ANSWER: “Orthostatic hypotension” literally means “low blood pressure on standing upright.” It is a symptom, not a diagnosis. There are many medical conditions that can lead to the symptom of orthostatic hypotension, but many people, especially those over 65, have no discernable cause that can be found.

On standing, the blood pools in our veins, and the heart and blood vessels need to rapidly adjust to prevent blood pressure from falling too much. Even a brief drop in blood pressure can lead to a sensation of lightheadedness, and to fainting if it is more severe and prolonged. Normally, blood pressure drops about five points, but the body compensates by increasing heart rate and by constricting blood vessels.

As we get older, our body’s ability to adapt to rapid changes in position can diminish. Medications, especially beta blockers and antidepressants, interfere with the body’s coping mechanisms. So I am surprised that your doctor is trying labetalol, since it is both a beta and alpha blocker, and it is one of the most notorious causes of orthostatic hypotension. But it can be difficult in older people with high blood pressure to find a medicine that doesn’t make orthostatic hypotension worse.

Some general advice may be of benefit. First, don’t try to get up too quickly. If lying down, sit up for a few minutes before trying to stand, to give your body time to adapt. If your doctor says it’s OK, increase salt and water intake.

In your case, it might be worth finding someone, like a hypertension expert or a cardiologist, with more expertise in managing orthostatic hypotension. I assure you it is far more common than you might think.

DEAR DR. ROACH: My daughter gives her 3-year-old daughter fizzy water daily. All her water bottles and sippy cups are filled with some kind of carbonated water. My granddaughter’s appetite seems to have decreased. Could this be caused by the fizzy water? Is it harmful to her stomach? — L.B.

ANSWER: I don’t recommend carbonated water for babies or small children. The dissolved gas in the water can distend the stomach, causing cramps, and that gas has to come out, meaning burps or flatulence. The sense of distention in the stomach might be causing her to eat less as well. Stick to tap or bottled water in reasonable amounts.

DR. ROACH WRITES: Many readers kindly shared their recommendations about preventing underarm odor, and the most commonly mentioned, by far, was crystal mineral salt deodorants, of which there are several brands. Several people made their own deodorants by mixing baking powder, cornstarch and olive or coconut oil. Other people noted using antibacterial soaps or cleansing products containing the same products we use in the operating room, such as chlorhexidine and hexachlorophene. A product with zinc oxide and talc helped one reader. Finally, more than a few people noted that removing all underarm hair was necessary to successfully get rid of odor.

READERS: The booklet on asthma and its control explains this illness in detail. Readers can obtain a copy by writing: Dr. Roach Book No. 602, 628 Virginia Dr., Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.